ICU · toxicology
Acute Salicylate Poisoning — Comprehensive ICU Management
Also known as Salicylate poisoning · Aspirin overdose · Salicylism · Oil of wintergreen · Methyl salicylate · Urinary alkalinisation · Ion trapping · Mixed acid-base disorder
Acute salicylate (aspirin) poisoning — uncoupling of oxidative phosphorylation, inhibition of Krebs-cycle dehydrogenases and increased ketoacid production give the signature MIXED acid-base disorder: respiratory alkalosis (direct medullary stimulation) plus high-anion-gap metabolic acidosis. Clinical: tinnitus, hyperventilation, hyperpyrexia, agitation, seizures, non-cardiogenic pulmonary oedema, coma. Severe poisoning: altered mental status, ARDS requiring oxygen, failure of standard therapy, or high serum concentrations — all EXTRIP indications for extracorporeal treatment. Oil of wintergreen is 98% methyl salicylate: one teaspoon (5 mL) equals about 7000 mg salicylate — roughly 22 adult aspirin tablets — and as little as 4 mL can be fatal in a child (Botma) — in children under 6 a teaspoon or less has caused well-documented deaths (Davis). Management: activated charcoal (salicylate is on the charcoal-appropriate list, and a further dose is appropriate), urinary alkalinisation with IV sodium bicarbonate to a urine pH of 7.5 or more — which works only once plasma potassium is corrected to approximately 4 mmol/L — and intermittent haemodialysis (the preferred modality) for severe cases. Above all protect the compensatory hyperventilation: mechanical ventilation at conventional settings abolishes the respiratory alkalosis and drives salicylate into the brain.
Checked against its sources on 2 Sept 2026
Practise this topic
On this page
Study tools
Your progress
Saved on this device.
Target exams
Red flags
- ANY patient with tinnitus + hyperventilation + mixed acid-base disorder = SALICYLATE POISONING — check a salicylate level
- Altered mental status, ARDS requiring oxygen, failure of standard therapy, or a high serum concentration = indication for urgent extracorporeal treatment regardless of the level (EXTRIP)
- AVOID intubation if possible — conventional ventilator settings abolish the respiratory alkalosis, CO2 rises, blood acidifies, salicylate shifts into the brain — if you MUST intubate, match or exceed the pre-intubation minute ventilation and arrange early haemodialysis
- Oil of wintergreen (98% methyl salicylate) — 5 mL carries about 7000 mg salicylate (21.7 adult tablets) and as little as 4 mL can be fatal in a child
- Urinary alkalinisation FAILS while potassium is low — aim for a plasma potassium of approximately 4 mmol/L and replace potassium (and magnesium) aggressively
Meet the patient
A 29-year-old woman arrives after a deliberate overdose of 300 aspirin tablets, agitated and confused with ringing in her ears and rapid breathing. The gas shows a mixed respiratory alkalosis and high-anion-gap metabolic acidosis; her admission salicylate concentration is 98.2 mg/dL (about 980 mg/L) with altered mental status — a published case exactly like this needed a bicarbonate infusion, then dialysis.[23]
Two questions decide every salicylate overdose: is her hyperventilation the only thing keeping the drug out of her brain? (when mechanical ventilation abolishes the respiratory alkalosis, more salicylate passes into the CNS and neurotoxicity worsens), and is her potassium too low for bicarbonate to work? (in a reported case, adequate urinary alkalinisation needed a plasma potassium of approximately 4 mmol/L).[5][4]
References32ShowHide
- [1]Sidlak AM, Spadaro A, Koyfman A, Long B Acute Salicylate Toxicity: A Narrative Review for Emergency Clinicians. Cureus, 2025.PMID 41049912
- [2]Juurlink DN, Gosselin S, Kielstein JT, et al. Extracorporeal Treatment for Salicylate Poisoning: Systematic Review and Recommendations From the EXTRIP Workgroup. Annals of emergency medicine, 2015.PMID 25986310
- [3]Proudfoot AT, Krenzelok EP, Vale JA Position Paper on urine alkalinization. Journal of toxicology. Clinical toxicology, 2004.PMID 15083932
- [4]Ghosh D, Williams KM, Graham GG, et al. Multiple episodes of aspirin overdose in an individual patient: a case report. Journal of medical case reports, 2014.PMID 25406385
- [5]Stolbach AI, Hoffman RS, Nelson LS Mechanical ventilation was associated with acidemia in a case series of salicylate-poisoned patients. Academic emergency medicine, 2008.PMID 18821862
- [6]Chapman BJ, Proudfoot AT Adult salicylate poisoning: deaths and outcome in patients with high plasma salicylate concentrations. The Quarterly journal of medicine, 1989.PMID 2602553
- [7]Botma M, Colquhoun-Flannery W, Leighton S Laryngeal oedema caused by accidental ingestion of Oil of Wintergreen. International journal of pediatric otorhinolaryngology, 2001.PMID 11335011
- [8]Davis JE Are one or two dangerous? Methyl salicylate exposure in toddlers. The Journal of emergency medicine, 2007.PMID 17239735
- [9]American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning. Journal of toxicology. Clinical toxicology, 1999.PMID 10584586
- [10]Hoegberg LCG, Gosselin S, Buckley NA, et al. Recommendations from the Clinical Toxicology Recommendations Collaborative on the administration of activated charcoal in acute oral overdose. Clinical toxicology (Philadelphia, Pa.), 2026.PMID 41906697
- [11]Dugandzic RM, Tierney MG, Dickinson GE, et al. Evaluation of the validity of the Done nomogram in the management of acute salicylate intoxication. Annals of emergency medicine, 1989.PMID 2817562
- [12]Pierce RP, Gazewood J, Blake RL Jr Salicylate poisoning from enteric-coated aspirin. Delayed absorption may complicate management. Postgraduate medicine, 1991.PMID 2008403
- [13]Lam RPK, Chan CK, Tse ML, et al. The trajectory of serum salicylate concentrations after ingestion of medicinal oil containing methyl salicylate. Clinical toxicology (Philadelphia, Pa.), 2024.PMID 39387701
- [14]Chan TY The risk of severe salicylate poisoning following the ingestion of topical medicaments or aspirin. Postgraduate medical journal, 1996.PMID 8871462
- [15]Gaudreault P, Temple AR, Lovejoy FH Jr The relative severity of acute versus chronic salicylate poisoning in children: a clinical comparison. Pediatrics, 1982.PMID 7122154
- [16]Pearlman BL, Gambhir R Salicylate intoxication: a clinical review. Postgraduate medicine, 2009.PMID 19641282
- [17]Cohen DL, Post J, Ferroggiaro AA, et al. Chronic salicylism resulting in noncardiogenic pulmonary edema requiring hemodialysis. American journal of kidney diseases, 2000.PMID 10977813
- [18]Palatnick W, Tenenbein M Aspirin poisoning during pregnancy: increased fetal sensitivity. American journal of perinatology, 1998.PMID 9475686
- [19]McCabe DJ, Lu JJ The association of hemodialysis and survival in intubated salicylate-poisoned patients. The American journal of emergency medicine, 2017.PMID 28438446
- [20]Fernando SM, Charbonneau V, Rosenberg H Hypercapnea and Acidemia despite Hyperventilation following Endotracheal Intubation in a Case of Unknown Severe Salicylate Poisoning. Case reports in critical care, 2017.PMID 28465843
- [21]McDonald BA, Conlon M, Ulici A, et al. Tracheal Intubation and Mechanical Ventilation in Adults with Severe Salicylate Poisoning. The Journal of emergency medicine, 2024.PMID 39030088
- [22]O'Keefe M, Stanton M, Feldman R, et al. Incidence of rebound salicylate toxicity following cessation of urine alkalinization. Clinical toxicology (Philadelphia, Pa.), 2023.PMID 37427892
- [23]Peketi SH, Upadrista PK, Cadet B, et al. Salicylate Poisoning and Rebound Toxicity. Cureus, 2024.PMID 38746490
- [24]Prescott LF, Balali-Mood M, Critchley JA, et al. Diuresis or urinary alkalinisation for salicylate poisoning? British medical journal (Clinical research ed.), 1982.PMID 6291695
- [25]Proudfoot AT, Krenzelok EP, Brent J, et al. Does urine alkalinization increase salicylate elimination? If so, why? Toxicological reviews, 2003.PMID 15181662
- [26]Weigel B, Davis C, Bryant SM Urinary Alkalinization for Salicylate Poisoning Is Infrequently Measured nor Achieved. American journal of therapeutics, 2025.PMID 40266330
- [27]Yuklyaeva N, Chaudhary A, Gorantla R, et al. Salicylate-induced pulmonary edema--a near-miss diagnosis. The American journal of emergency medicine, 2014.PMID 24361138
- [28]Chalasani N, Roman J, Jurado RL Systemic inflammatory response syndrome caused by chronic salicylate intoxication. Southern medical journal, 1996.PMID 8638172
- [29]Temple AR Acute and chronic effects of aspirin toxicity and their treatment. Archives of internal medicine, 1981.PMID 7469627
- [30]O'Malley GF Emergency department management of the salicylate-poisoned patient. Emergency medicine clinics of North America, 2007.PMID 17482023
- [31]English M, Marsh V, Amukoye E, et al. Chronic salicylate poisoning and severe malaria. Lancet, 1996.PMID 8656907
- [32]Wong A, Mac K, Aneman A, et al. Modern Intermittent Haemodialysis (IHD) is an Effective Method of Removing Salicylate in Chronic Topical Salicylate Toxicity. Journal of medical toxicology, 2016.PMID 26334327